MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 56/64; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 56/64; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122164
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Toxicity (2333); Injury (2348)
Date of Event 01/10/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a left hip revision was performed due to metallosis and pseudotumor.
 
Additional Manufacturer Narrative
It was reported that left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the bhr cup, bhr head was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the bhr head and bhr cup.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The available medical documents were reviewed.The elevated cobalt and chromium levels and the noted intraoperative findings of metal-stained fluid, pseudotumor and erosion may be consistent with findings associated with metallosis; however, the root cause of the reported pain, elevated cobalt and chromium levels, pseudotumor and metallosis cannot be confirmed, and it cannot be concluded that the reported reactions were associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
ACETABULAR CUP HAP SIZE 56/64
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa CV31 3HL
UK  CV31 3HL
MDR Report Key9872478
Report Number3005975929-2020-00088
Device Sequence Number3268055
Product Code NXT
UDI-Device Identifier03596010552341
UDI-Public03596010552341
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2018
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Expiration Date08/31/2013
Device Model Number74122164
Device Catalogue Number74122164
Device Lot Number08HW18509
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/24/2020
Supplement Date Received by Manufacturer07/15/2020
Initial Report FDA Received Date03/24/2020
Supplement Report FDA Received Date07/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74123156 FEM HEAD 56MM 12BW35927
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;